Iowa, 2014

Hail and Damaging Winds in Iowa, April 12 to 13, 2014

April 12 to 13, 2014 · NWS DVN · 15 events in 9 counties and zones

A storm system lifted into northern Iowa during the day on April 12, 2014 and dragged cold front across eastern Iowa. This lead to the development of a line of thunderstorms that moved across eastern Iowa with hail up to the size of nickels and damaging winds mainly along and to the north of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system lifted into northern Iowa during the day on April 12, 2014 and dragged cold front across eastern Iowa. This lead to the development of a line of thunderstorms that moved across eastern Iowa with hail up to the size of nickels and damaging winds mainly along and to the north of Interstate 80. Rainfall amounts ranged from 1 to 2 inches during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 12, 6:11 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 12, 6:11 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT SAT APR 12 2014

.UPDATE...
ISSUED AT 702 PM CDT SAT APR 12 2014

EVENING SOUNDING SO FAR CONTINUES TO SHOW A CONSIDERABLE CAP IN
PLACE WHICH IS PREVENTING CONVECTION FROM OCCURRING ACROSS THE
IMMEDIATE AREA.

SATELLITE/RADAR TRENDS THE PAST 3 HOURS SHOW NEW CONVECTION
DEVELOPING WITH NEW STORMS DEVELOPING BACK TOWARD KOMA AND SOUTH
TO KFNB. BASED ON RADAR TRENDS OVER THE PAST 40 MINUTES...A SEMI
BROKEN LINE OF CONVECTION WILL BEGIN TO CONNECT THE SOUTHWEST
IOWA CONVECTION WITH THE NORTHEAST IOWA CONVECTION.

NOWCASTING TOOLS AND TRENDS FROM THE RAP INDICATE CONVECTION WILL
JUST SKIRT OR CATCH THE EXTREME NORTHWEST PARTS OF THE AREA OVER
THE NEXT 1-2 HOURS. STARTING AROUND 9-10 PM THERE SHOULD BE
CONSIDERABLE UPSCALE GROWTH IN AREAL COVERAGE OF CONVECTION AS THE
LLJ BEGINS TO STRENGTHEN.

UPDATE ISSUED AT 437 PM CDT SAT APR 12 2014

BASED ON CLOUD/RADAR TRENDS AND WHAT IS BEING SUGGESTED INTERNALLY
BY TRENDS FROM THE RAP ETC...A MAJORITY OF THE CURRENT CONVECTION
SHOULD MOVE ALONG JUST NORTH OF THE AREA THROUGH 7 PM. ADDITIONAL
CONVECTION SHOULD DEVELOP TO THE WEST OR WEST/SOUTHWEST ALONG THE
BOUNDARY TOWARD KEBS.

THERE ARE SUGGESTIONS OF NEW CONVECTIVE BOUNDARIES HELPING TO
DEVELOP/PUSH CONVECTION VERY SLOWLY INTO THE HIGHWAY 20 CORRIDOR
WEST OF KDBQ BETWEEN 5 AND 7 PM.

AFTER 7 PM...IT WILL ONLY BE A MATTER OF TIME BEFORE CONVECTIVE
BOUNDARIES AND THE MAIN SYNOPTIC BOUNDARY DEVELOP SCATTERED
CONVECTION THAT BECOMES MORE NUMEROUS AS THE EVENING PROGRESSES.

&&

.SYNOPSIS...
ISSUED AT 302 PM CDT SAT APR 12 2014

A VERY PRONOUNCED FRONTAL BOUNDARY IS LOCATED FROM SIOUX CITY
IOWA THROUGH FAR SOUTHWEST WISCONSIN AS OF 2 PM. THIS FRONT HAS
BEEN THE FOCUS FOR ON ROUND OF SEVERE STORMS...AND WILL BE AGAIN
THE FOCUS IN A FEW HOURS. THE MORNING ROUND OF SEVERE ELEVATED
STORMS PRODUCED COPIOUS AMOUNTS OF LARGE HAIL...AS WELL AS A VERY
STRONG PROGRESSIVE DOWN BURST WITH ONE SUPERCELL ALONG HIGHWAY 20
IN STEPHENSON COUNTY. THIS DOWN BURST MAY HAVE PRODUCED WINDS IN
EXCESS OF 75 MPH.

THE WARM SIDE OF THE BOUNDARY WHICH IS OVER THE ENTIRE CWA...IS WELL
MIXED AND CONTINUES TO WARM. TEMPERATURES ARE NEAR 80 OVER ALL OF
THE CWA...MAKING THIS EASILY THE WARMEST DAY IN MANY MONTHS.
DEWPOINTS IN THE MID TO UPPER 50S ARE ALREADY ESTABLISHED OVER THE
MIDWEST...AND ANY FURTHER INCREASE WILL LIKELY OCCUR THROUGH
CONVERGENCE PROCESSES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 302 PM CDT SAT APR 12 2014

TONIGHT WILL SEE STORMS FIRE INITIALLY IN NORTH CENTRAL IOWA TO
NORTHEAST IOWA.  DEEP LAYER SHEAR IS SUFFICIENT FOR
SUPERCELLS...MUCH LIKE EARLIER TODAY. THIS PORTION OF THE EVENT
SHOULD BE JUST NORTH OF THE CWA...BUT COULD IMPACT OUR FAR NORTHWEST
THROUGH 7 PM. EITHER WAY...IT IS GOING TO BE CLOSE. BY LATER IN THE
EVENING...A COLD POOL SHOULD BE WELL ESTABLISHED ALONG THE
FRONT...ALLOWING STORMS TO PUSH EAST AND SOUTH AS A LINE OR BROKEN
LINE. AT THAT TIME...THE THREAT SHOULD TRANSITION TO WIND...BEFORE
THE LINE STALLS OR RUNS INTO A MORE STOUT CAP/EML STILL PRESENT IN
THE WARM SECTOR. WHERE EVER THIS OCCURS...THE LINE SHOULD STALL OR
AT LEAST SLOW FOR A POTENTIAL FOR REPEATING/TRAINING STORMS.
THUS...THE HIGHEST PROBABILITY FOR SEVERE IS NORTHWEST...AS IS
POPS...BUT IT LOOKS LIKE THE HIGHER PROBABILITY FOR TRAINING IS
JUXTAPOSED TO THE SOUTHEAST...OVER OUR CENTRAL CWA FROM SOUTHWEST TO
NORTHEAST. AS MESOSCALE PROCESSES EVOLVE...WE CAN GREATLY REFINE
THIS DUAL THREAT.   RAINS TONIGHT WILL BE SIGNIFICANT WITH OVER 1
INCH WHERE STORMS LAY OUT VERY LIKELY.

SUNDAY...THE MAIN MOISTURE AND SYSTEM DYNAMICS ARRIVE IN THE
MORNING...FOR ANOTHER CONVECTIVE ROUND OF THUNDERSTORMS. MUCH
STRONGER UPPER DIFLUENCE IS FORECAST...BUT LESSER CAPE.
THUS...EFFICIENT RAINFALL PROCESSES WITH HIGH PWAT VALUES SHOULD
SUPPORT RAIN RATES OVER 0.5 PER HOUR AT TIMES. WITH STRONG FORCING
ALL DAY...WE COULD SEE RAINFALL OF 1 TO 2 INCHES SUNDAY OVER THE
WESTERN 2/3 OF THE CWA. IF WE WERE NOT IN DROUGHT...WITH UNFROZEN
GROUND...THIS WOULD BE AN EASY FLASH FLOOD RISK...BUT THAT IS NOT
THE CASE. WHILE WE MAY SEE SOME THREAT FOR FLASH FLOODING...AND
RIVER FLOODING...IT DOES NOT LOOK WIDESPREAD ENOUGH TO WARRANT A
WATCH GIVEN THE DRY ANTECEDENT CONDITIONS. ERVIN

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 302 PM CDT SAT APR 12 2014

THE MAIN FORCING ARRIVES SUNDAY EVENING SO WIDESPREAD RAIN WITH SOME
EMBEDDED THUNDERSTORMS SHOULD BE SEEN. AFTER MIDNIGHT THE OVERALL
FORCING BEGINS TO WEAKEN AS COLDER AIR STARTS GETTING PULLED INTO
THE AREA.

THE QUESTION AFTER MIDNIGHT IS HOW FAST DOES THE COLD AIR ARRIVE.
BASED ON WHAT IS BEING SUGGESTED A MIX SHOULD DEVELOP PRIOR TO
SUNRISE MONDAY OVER THE FAR NORTHWEST PARTS OF THE AREA.

FOR THE FIRST FEW HOURS AFTER SUNRISE MONDAY THE MIX OF RAIN AND
SNOW WILL MOVE SOUTHEAST WITH THE EXTREME NORTHWEST CHANGING OVER TO
ALL SNOW. DUE TO THE WARMER GROUND ANY ACCUMULATIONS SHOULD BE A
DUSTING AT BEST.

AS MONDAY MORNING PROGRESSES...SOLAR INSOLATION WILL SLOWLY PUSH
TEMPERATURES UP IN SPITE OF THE CLOUDS AND PRECIPITATION. BY LATE
MORNING THE PRECIPITATION SHOULD CHANGE BACK TO ALL RAIN WITH RAIN
ENDING FROM WEST TO EAST MONDAY AFTERNOON. TEMPERATURES WILL AVERAGE
WELL BELOW NORMAL.

LINGERING LIGHT RAIN WILL BE SEEN ACROSS THE FAR EAST EARLY MONDAY
EVENING BEFORE ENDING. THE REMAINDER OF MONDAY NIGHT WILL BE DRY AND
COLD AS CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST.

QUIET AND COOL CONDITIONS WILL BE SEEN ACROSS THE AREA ON TUESDAY AS
THE HIGH REMAINS ACROSS THE MIDWEST. TEMPERATURES WILL CONTINUE TO
AVERAGE WELL BELOW NORMAL.

TUESDAY NIGHT ON...
THE CURRENT MODEL CONSENSUS HAS DRY CONDITIONS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WITH TEMPERATURES AVERAGING SLIGHTLY BELOW NORMAL.

THURSDAY THROUGH SATURDAY THE MODEL CONSENSUS GOES FROM SLIGHT
CHANCE POPS THURSDAY...TO CHANCE POPS THURSDAY NIGHT THROUGH
SATURDAY.

THERE IS LOOSE AGREEMENT THAT ANOTHER SLOW MOVING STORM SYSTEM WILL
AFFECT THE MIDWEST IN THE THURSDAY THROUGH SATURDAY TIME FRAME.
HOWEVER...THERE ARE DIFFERENCES BETWEEN THE MODELS AS TO HOW THE
STORM SYSTEM WILL EVOLVE AND WHERE IT TRACKS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 644 PM CDT SAT APR 12 2014

VFR CONDITIONS WITH BRISK SOUTH-SOUTHWEST BREEZE THROUGH MID
EVENING...THEN EXPECT SCTRD STORMS TO INCREASE IN COVERAGE FROM
THE WEST AND NORTHWEST...CID AND DBQ AFTER 02Z-03Z...MLI AND BRL
POSSIBLY NOT TIL AFTER 05Z-06Z. HAIL AND SUDDEN VARIABLE STRONG
WIND GUSTS POSSIBLE WITH ANY STRONGER STORM FROM MID EVENING
THROUGH AT LEAST MIDNIGHT. WIND SHIFT TO THE NORTH AND NORTHEAST
AT 10-15KTS BEHIND PASSING STORM CLUSTER AT DBQ AND CID....BRL AND
MLI MAY STAY ON EAST SIDE OF FRONT WITH A SOUTH TO SOUTHEAST
BREEZE INTO SUNDAY MORNING. LOWER MVFR TO POSSIBLE IFR CLOUD DECKS POST-
FRONTALLY AS WELL LATE TONIGHT INTO EARLY SUNDAY MORNING. SOME
VSBY REDUCTION LATE DUE TO RAIN AND FOG. THEN A LOW PRESSURE
SYSTEM WILL MOVE ALONG THE FRONT TOWARD IL ON SUNDAY FROM
SOUTHWEST TO THE NORTHEAST. THIS SYSTEM TO BRING MORE WIDESPREAD
LOW MVFR TO IFR CIGS ACRS ALL TERMINALS WITH WIDESPREAD MODERATE
RAIN. THUNDER WILL ALSO BE POSSIBLE THROUGHOUT THE DAY SUNDAY BUT
IS EXPECTED TO BE LESS INTENSE DUE TO THE WIDESPREAD NATURE OF THE
RAINS ESPECIALLY IN THE AFTERNOON.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...12
Hazardous weather outlook, Apr 12, 3:40 AM CST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT SAT APR 12 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE
OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS.
A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE OUTLOOK
AREA ON SUNDAY INTO SUNDAY EVENING. SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS SUNDAY MORNING. HEAVY RAINFALL AMOUNTS OF
1 TO 2 INCHES IS ANTICIPATED OVER MUCH OF THE OUTLOOK AREA BY
MONDAY MORNING. LOCALLY HIGHER AMOUNTS OF AROUND 3 INCHES WILL BE
POSSIBLE IN AREAS THAT SEE REPEATED STORM ACTIVITY. THIS WILL
LIKELY LEAD TO RISES ON RIVERS...STREAMS AND CREEKS WITH LOCALIZED
FLOODING POSSIBLE THROUGH EARLY NEXT WEEK.

COLDER AIR MOVING INTO THE REGION LATE SUNDAY NIGHT AND MONDAY
MORNING WILL LIKELY RESULT IN ANY LINGERING LIGHT RAIN MIXING
WITH...OR CHANGING TO SNOW FOR A BRIEF PERIOD WITH LITTLE IF ANY
ACCUMULATION ANTICIPATED DUE TO A WARM...WET GROUND AND TEMPERATURES
ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING. ALSO...ANY REPORTS OF RAINFALL AMOUNTS IN EXCESS OF AN
INCH WOULD BE APPRECIATED.

The radar

The La Crosse radar (KARX), 151 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Buchanan

When
April 12, 8:07 PM CST
Where
Buchanan County, 0.69 mi S of Fairbank
Measured
0.88 in hail
Reported by
Public
Coordinates
42.620, -92.050

A public report of nickel sized hail reported in Fairbank by the son of a COOP Observer.

Hail, Buchanan

When
April 12, 9:31 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Hail, Buchanan

When
April 12, 9:40 PM CST
Where
Buchanan County, 1.02 mi E of Independence Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -91.950

A trained spotter reported pea to dime sized hail.

Hail, Buchanan

When
April 12, 9:48 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

A trained spotter reported quarter sized hail.

Thunderstorm Wind, Keokuk

When
April 12, 10:30 PM CST
Where
Keokuk County, 0.52 mi W of South English
Measured
78 kt (90 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.450, -92.090

The fire department reported that power poles were snapped and a hog building lost its roof near North English. This report was delayed and the time was estimated to have occurred between 11 and 1130 PM.

Hail, Benton

When
April 12, 10:43 PM CST
Where
Benton County, Belle Plaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

A trained spotter reported dime sized hail.

Hail, Washington

When
April 12, 11:15 PM CST
Where
Washington County, 0.52 mi W of Wellman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.470, -91.840

Thunderstorm Wind, Johnson

When
April 12, 11:20 PM CST
Where
Johnson County, 1.48 mi SSW of Williamstown
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -91.760

A trained spotter reported that a large pine tree was sheared off.

Thunderstorm Wind, Johnson

When
April 12, 11:20 PM CST
Where
Johnson County, 1.48 mi SSW of Williamstown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -91.760

A trained spotter estimated wind gusts between 50 and 60 mph southwest of Frytown.

Thunderstorm Wind, Johnson

When
April 12, 11:30 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -91.540

A trained spotter reported down tree limbs measuring approximately 18 inches in diameter as a result of high winds along the front edge of a storm moving through Iowa City on Marcy Street. This report was delayed and the time of the event was estimated.

Thunderstorm Wind, Johnson

When
April 12, 11:35 PM CST
Where
Johnson County, 3.79 mi NE of River Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.540, -91.450

Grain bins were destroyed on a farm. The time of the event was estimated from radar.

Thunderstorm Wind, Cedar

When
April 13, 12:00 AM CST
Where
Cedar County, 2.07 mi W of Lime City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.650, -91.120

The gust was measured by a Iowa Department of Transportation RWIS station.

Thunderstorm Wind, Scott

When
April 13, 12:24 AM CST
Where
Scott County, Davenport Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -90.580

Thunderstorm Wind, Clinton

When
April 13, 1:00 AM CST
Where
Clinton County, 2.07 mi SW of Clinton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -90.360

A trained a potter reported two wood 8X8 foot fence panels and one post were blown over. Time of the event was estimated by radar.

Thunderstorm Wind, Jackson

When
April 13, 4:30 AM CST
Where
Jackson County, 0.86 mi SW of Garry Owen
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -90.830

A localized downburst from a collapsing storm cell caused damage to farm outbuildings about 3 miles south of Bernard. Time is estimated based on radar and dispatcher logs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515266, 515267, 515268, 515269, 515277, 515270, 515272, 515273, 515281, 515278, 515279, 515284, 515285, 515275, 515280.